North Carolina, 2018

Winter Storm in North Carolina, December 8 to 9, 2018

December 8 to 9, 2018 · NWS RNK · 9 events in 9 counties and zones

A low pressure system tracked eastward along the Gulf Coast and spread moisture northward toward the Mid Atlantic. Meanwhile, high pressure to the north allowed temperatures to fall into the 20s, which caused the moisture to mostly fall as heavy snow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A low pressure system tracked eastward along the Gulf Coast and spread moisture northward toward the Mid Atlantic. Meanwhile, high pressure to the north allowed temperatures to fall into the 20s, which caused the moisture to mostly fall as heavy snow. Some sleet and freezing drizzle also fell during this storm. The heavy snow caused numerous vehicle accidents and downed trees that fell on to roads and power lines, and it also caused one indirect fatality in Yadkin County. Average snowfall accumulations ranged from ten to twenty inches over northwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 8, 7:18 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 8, 7:18 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
718 PM EST Sat Dec 8 2018

.SYNOPSIS...
Low pressure moves along the Gulf Coast tonight to off the
Carolinas on Sunday, bringing mainly snow to our area tonight
into Monday morning. Weak high pressure follows this system
with drier weather expected into the middle of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 250 PM EST Saturday...

Final Preparations should be completed for the upcoming Winter
Storm before midnight.

Cold high pressure will move from the Ohio Valley this evening
to Pennsylvania on Sunday. Cold dry air will wedge south into
the Carolinas overnight, setting the stage for a significant
winter storm late tonight into Monday. An upper level low will
move across the Southern Plains to the Ozarks tonight then
stalls and opens into a trough over Tennessee on Sunday. This
upper low and zonal flow will drive a surface low along the Gulf
to the panhandle of Florida this evening. Sunday morning, this
surface low will move off the Southeast Coast. As this surface
low tracks over the panhandle of Florida, warm moist Gulf air
will advance to the north and over the region this evening.
Increasing isentropic lift will bring snow to the North Carolina
High Country this evening with a slow spread of precipitation
northward overnight into Sunday morning. Gulf moisture maybe
limited overnight with convection tracking east across Florida.
However, a strong fetch off the Atlantic strengthens through the
day Sunday to maintain moisture transport and high snow amounts
across the area, especially along the Virginia-North Carolina
border. By all accounts, this event should primarily be snow.
Some models are hinting at a warm nose edging into portions of
Southside Virginia Sunday afternoon. However, latest forecast
soundings for Danville and Greensboro does not have this warm
nose thick enough to produce sleet nor freezing rain. Further
more, wet bulb temperatures stay below freezing as the
deformation zone moves over the area Sunday afternoon.

Models are coming in with more moisture and therefore more snow
for this event. We have increased snow amounts across the area
by 1-3 inches south of I64. Significant snow amounts of greater
than 4 inches is expected along and south of Highway 460 to 10+
inches along the VA-NC border. The North Carolina High Country
could see a foot or two of snow with the higher amounts being
towards the Blue Ridge.

Additional headlines have been posted for Sunday. We have added
another tier of counties to the warning from Mercer WV to
Botetourt VA to Buckingham VA. Winter Weather Advisories have
been posted for the Greenbrier Valley and Alleghany Highlands.
Both of these new headlines start at 12Z/7AM Sunday.

The cold dry high pressure over the Ohio Valley has
temperatures today in the mid to upper 20s and dew points in the
teens. This air will move over the area tonight. Temperatures
may only warm a few degrees going into Sunday with highs from
the upper 20s to lower 30s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 100 PM EST Saturday...

Trends in the models continues to show a slower/northward lean
toward the deformation zone behind the storm off the NC coast.
Will lean toward the 12z ECM/CMC which will start to taper off
snow a little later in the southeast until early Monday morning.
Model soundings showing a window where snow crystal growth
region dries briefly but overall will keep it as snow. Some
warming may switch ptype to sleet from Charlotte Court House to
Reidsville.

Will linger chance of snow into NC through Monday then dry it
out Monday afternoon.

Looking at another inch or two of snow Sunday night in the
southern CWA with less further north as main axis of lift starts
to pull away with the surface low heads out to sea and the
shortwave is further south.

Skies start to finally clear out Monday night and would not be
surprised if fog forms over the snowpack, but with lower
dewpoints not putting much confidence in this.

High pressure works in from southwest Tuesday, with tail end of
shortwave trough heads off the southeast coast.

Kept temps on the cool side given expected snow cover effects.
Looking at teens Monday night.

Any melting will ice up again Monday night/Tue morning.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 1100 AM EST Saturday...

Upper pattern remains active this period. A shortwave will dig
across the mid-Atlantic/central Appalachians Tuesday night with
little to no moisture so just a reinforcing shot of cooler air.

Behind this we get shortwave ridging with split flow in place,
with a couple of shortwaves located in the Great Basin and Rio
Grande Valley of Texas Wednesday, and a northern stream system
over the upper Great Lakes. The wave moving out of Texas will
shear out as it moves east toward the MS Valley Thursday
morning, but the surface low ahead of the trailing stronger
shortwave over the desert SW will race out into the OK/AR area
Thursday with a warm front across the Gulf Coast states.

Should see increasing clouds Thursday with very small threat of
showers in NC, as drier air will be in place and slow to erode
until the surface high pushes off the NE Coast Thursday evening.

Compared to this weekends system this looks strong and more
amplified but warmer as the surface low per models are staying
west of the mountains with warm southwest flow aloft. Friday
into Saturday looks wet, and will have to see how the models
handle the upper low as there are big differences in the GFS and
ECM beyond Thursday as the ECM keeps a closed system over
Arkansas moving it slowly to the central/southern Appalachians
by Saturday, while the GFS shows a positive tilt trough in the
southern stream and a stronger northern stream wave phasing with
it by Friday afternoon over the Ohio Valley. Both models show
possibly cold enough system to bring snow to the higher ridges
Saturday, but will keep it rain/snow showers for now, as we
concentrate more on tonight and Sunday/s weather.

Snow cover from this weekends event should have some impact to
temps at least early on before final melting takes shape. Should
see temps warming to at or possibly above normal late in the
week.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 800 PM EST Saturday...

Major winter storm will impact southern Appalachians tonight
continuing through the day Sunday. This storm is moving across
the southeast states with combination of rain and heavy
mountain snow for the Carolinas and into southern Virginia.

Precipitation, primarily in the form of snow will impact all
RNK terminals by daybreak Sunday with deteriorating flight
conditions. There is a high likelihood of LIFR Sunday from
southern Virginia (impacting BLF-BCB-ROA-LYH-DAN) southward
into the Carolinas with an extended period of moderate to heavy
snow. This is a dynamic system, so not out of the question for a
chance of thundersnow with snow rates of 1-3 inches an hour
during the day Sunday. A strong low level jet is forecast, so
LLWS has been added to the forecast for Sunday afternoon.

Extended Aviation Discussion...

This storm system is forecast to move east and off the southeast
Atlantic coast Sunday night and Monday with snow tapering to light
snow or freezing drizzle, cigs/vsbys gradually improving to
MVFR by Monday morning.

Ceilings and visibilities are expected to improve back to VFR
under weak high pressure Tuesday and Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning from 7 AM Sunday to 11 AM EST Monday for
     VAZ011-018-023-035-047.
     Winter Weather Advisory from 7 AM Sunday to 11 AM EST Monday
     for VAZ019-020-024.
     Winter Storm Warning from midnight tonight to 11 AM EST Monday
     for VAZ007-009-010-012>014-016-017-022-032-033-043-044-
     058.
     Winter Storm Warning until 11 AM EST Monday for VAZ015.
     Winter Storm Warning from 4 AM Sunday to 11 AM EST Monday for
     VAZ034-045-046-059.
NC...Winter Storm Warning from midnight tonight to 11 AM EST Monday
     for NCZ004>006.
     Winter Storm Warning until 11 AM EST Monday for NCZ001>003-
     018>020.
WV...Winter Storm Warning from 7 AM Sunday to 11 AM EST Monday for
     WVZ042.
     Winter Weather Advisory from 7 AM Sunday to 11 AM EST Monday
     for WVZ043-044-507.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...PM
Hazardous weather outlook, Dec 8, 3:07 PM EST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
307 PM EST Sat Dec 8 2018

VAZ011-018-023-WVZ042-092015-
Giles-Craig-Botetourt-Mercer-
307 PM EST Sat Dec 8 2018

...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 11 AM EST
MONDAY...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Light snow will start to move late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ035-047-092015-
Amherst-Buckingham-
307 PM EST Sat Dec 8 2018

...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 11 AM EST
MONDAY...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...This afternoon and tonight.

Probability is low for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ001>003-018>020-VAZ015-092015-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-
307 PM EST Sat Dec 8 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ004>006-VAZ007-009-010-012>014-016-017-022-032-033-043-044-058-
092015-
Stokes-Rockingham-Caswell-Tazewell-Smyth-Bland-Wythe-Pulaski-
Montgomery-Carroll-Floyd-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
Halifax-
307 PM EST Sat Dec 8 2018

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EST
MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
south central Virginia, southwest Virginia and west central
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ034-045-046-059-092015-
Bedford-Campbell-Appomattox-Charlotte-
307 PM EST Sat Dec 8 2018

...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 11 AM EST
MONDAY...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ019-WVZ043-044-092015-
Alleghany VA-Summers-Monroe-
307 PM EST Sat Dec 8 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 11 AM EST
MONDAY...

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Light snow will move in late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ020-024-WVZ507-092015-
Bath-Rockbridge-Eastern Greenbrier-
307 PM EST Sat Dec 8 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 11 AM EST
MONDAY...

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Probability is low for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ508-092015-
Western Greenbrier-
307 PM EST Sat Dec 8 2018

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A winter storm may bring light accumulations of snow Sunday into
early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Watauga

When
December 8, 8:29 PM EST to December 9, 2:15 PM EST
Where
Watauga forecast zone
Reported by
Trained Spotter
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 15.0 inches about one mile southeast of Boone to 26.0 inches at Aho. Six vehicle wrecks were reported with four involving unknown amounts of property damage and two with unknown numbers of injuries. The Boone police department reported 56 stranded motorists.

Winter Storm, Ashe

When
December 8, 9:00 PM EST to December 9, 3:00 PM EST
Where
Ashe forecast zone
Reported by
Trained Spotter
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 16.0 inches about two miles southwest of Ashland to 25.0 inches about three miles southeast of Fleetwood.

Winter Storm, Wilkes

When
December 8, 9:30 PM EST to December 9, 3:00 PM EST
Where
Wilkes forecast zone
Property damage
$175,000
Reported by
COOP Observer
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 16.0 inches at West Kerr Scott Reservoir to 17.8 inches at North Wilkesboro. The storm caused 26 vehicle accidents and stranded 41 motorists. The weight of the snow downed 57 trees, and there were 29 electrical hazards reported mostly due to trees on power lines. In addition, about 20 people from five families that also included small children were stranded in their homes without power for three days. Several people from the North Carolina National Guard rescued the families and took them to a shelter.

Winter Storm, Yadkin

When
December 8, 9:47 PM EST to December 9, 3:00 PM EST
Where
Yadkin forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 12.0 inches about six miles east of Yadkinville to 14.5 inches at Boonville. One indirect fatality occurred when a male truck driver got stuck on Interstate 77 several miles north of the Route 421 intersection due to the heavy snow. He tried to dig his tractor trailer out of the snow but suffered a heart attack while shoveling. The man later died at a nearby hospital.

Winter Storm, Alleghany

When
December 8, 10:00 PM EST to December 9, 3:30 PM EST
Where
Alleghany forecast zone
Reported by
Trained Spotter
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 16.0 inches about four miles south-southwest of Sparta to 19.0 inches about two miles south-southeast of Whitehead.

Winter Storm, Surry

When
December 8, 11:00 PM EST to December 9, 3:45 PM EST
Where
Surry forecast zone
Reported by
Trained Spotter
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 13.0 inches about two miles west of Mount Airy to 17.5 inches about four miles north-northeast of Roaring Gap.

Winter Storm, Stokes

When
December 9, 12:00 AM EST to 4:30 PM EST
Where
Stokes forecast zone
Reported by
Trained Spotter
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 10.2 inches at King to 16.1 inches about three miles east-southeast of Woodville.

Winter Storm, Rockingham

When
December 9, 1:45 AM EST to 4:45 PM EST
Where
Rockingham forecast zone
Reported by
COOP Observer
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 13.5 inches at Eden to 16.5 inches about two miles northwest of Reidsville.

Winter Storm, Caswell

When
December 9, 2:00 AM EST to 5:15 PM EST
Where
Caswell forecast zone
Reported by
COOP Observer
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

A snowfall accumulation of 15.4 inches was reported about four miles southeast of Yanceyville.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Yadkin2018-12-09MaleOutside/Open AreasIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788748, 788742, 788752, 788762, 788740, 788747, 788746, 788745, 788744.